If you would like to comment on this video or view others like it, please visit our YWD YouTube Channel

If the Blood Glucose levels of a person living with diabetes drop to very low levels they can experience what is known as a Severe Hypoglycaemic Episode in which they become unconscious or have a seizure. In this situation a Glucagon Injection needs to be administered as soon as possible. It is thus important that you are prepared for such a situation.

As a responsible person with diabetes, you should always have your Glucagon injection readily available and, if possible, inform those around you as to where it is kept.

It is important that you do not confuse a Glucagon Injection with an Insulin Injection as insulin will worsen the Severe Hypoglycaemic Episode.

Inside a glucagon injection you can find:

  • Step by step instructions in picture form.
  • A syringe containing sterile water
  • And a vial containing glucagon medication in powder or tablet form.

Should you suspect that someone is having a hypoglycaemic episode remain calm and act quickly?

The following are the steps to follow:

  1. Put the person into the recovery position.
  2. Get their blood glucose meter and check their blood glucose level.
  3. If there is no blood glucose meter assume hypoglycaemia and continue
  4. Open the glucagon kit and remove the glucagon vial and the water syringe
  5. Remove the protective orange cap from the vial.
  6. Inject the water in the syringe into the vial.
  7. Gently swirl the vial until fully mixed.
  8. Draw out the liquid into the syringe.
  9. If the person is fitting you will need to hold the person down to administer the injection. If this is the case, keep them in the recovery position.
  10. Inject the prepared Glucagon into the thigh or buttocks.
    • For children weighting 30kg or less inject half the glucagon mixture.
    • For people weighting more than 30kg inject all of the glucagon mixture.
  11. Rub the area after the injection to increase the absorption of the glucagon.
  12. It can take up to 15-20min for the glucagon to have its full effect and for the person to regain consciousness
  13. It’s very important to get the person awake and responsive by verbal and physical interaction
  14. When the person regains conscious they need to eat fast acting sugar to prevent further lows
  15. Next they should eat a slow-release carbohydrate snack when they are feeling better
  16. Start monitoring blood glucose levels after 15min and continue to monitor blood glucose levels for the 12 hours
  17. Do not let the person sleep until blood glucose levels have been stabilised at a level above 6mmol/l.
  18. Inform your doctor or support team about the situation.

If the person does not wake up after 20min, call an ambulance.

Remember if you had one coma you likely to have another one, unless if you can figure out what was the reason for the coma and correct it. Reasons could being active, too much insulin or not enough food. But please note if any alcohol has been involved glucagon injection would not work and an ambulance should be called immediately.

If you are a Diabetes Educator or Medical Professional and would like a copy of this video, please feel free contact Youth With Diabetes and order a DVD.

Facebook Feed

Durban / KZN - Any parents of Type 1 Diabetic Children/Teens interested in attending an information high-tea event covering all aspects of dealing with Type 1 Diabetes, please message me for more info, or leave your email address below. Date: 28th October - Queensburgh area - 12h00-15h30. ... See MoreSee Less

View on Facebook

The Joburg Kids Camp (29 Sep to 1 Oct) is FULL. We are unfortunately unable to accept any more children. Please keep an eye on our page for more camps in 2018. ... See MoreSee Less

View on Facebook

Gallery

DSC04485 DSC04488 DSC04502 DSC04506 DSC04514 DSC04518 DSC04522 DSC04524 DSC04526 DSC04528 DSC04535 DSC04537

Youtube Videos

© Copyright 2017 Youth With Diabetes. Made with by Cronje Design Co.